Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 63, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 1998, 10:04 AM CDT for Brown County, Nemaha County, Kansas. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 10:04 AM CDT (15:04 UTC)
- Expired
- Jun 10, 1998, 11:05 AM CDT
- In force
- 61 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Brown County, KS, Nemaha County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 10:17 AM CDT | Hail 1 | Seneca, KS | |
| Jun 10, 10:40 AM CDT | Hail 1.75 | Willis, KS | |
| Jun 10, 10:40 AM CDT | Thunderstorm Wind 57 | Willis, KS | |
| Jun 10, 10:45 AM CDT | Hail 0.75 | Horton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
549
WUUS1 KTOP 101507 RRA
SVRTOP
KSC013-131-101605-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1004 AM CDT WED JUN 10 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST KANSAS
EASTERN NEMAHA COUNTY IN NORTHEAST KANSAS
* UNTIL 1105 AM CDT
* AT 10 AM CDT THE NEMAHA COUNTY SHERIFF REPORTED QUARTER SIZE HAIL
IN SENECA... THIS SEVERE STORM WAS MOVING EAST AT 35 TO 40 MILES PER
HOUR.
* SOME LOCATIONS AFFECTED...
RESERVE
MORRILL
SABETHA
ONEIDA
FAIRVIEW
POWHATTAN
GOFF
CORNING
SENECA
HIAWATHA
TRAVELERS ALONG US HIGHWAY 36 BETWEEN SENECA AND HIAWATHA
LARGE HAIL...VERY HEAVY RAIN AND POSSIBLY DAMAGING WINDS ARE LIKELY
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES.
IF YOU ARE IN THE PATH OF THIS STORMS PREPARE FOR DAMAGING
WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:45 AM CDT, 7 hours 19 minutes earlier.
Area forecast discussion, Jun 10, 2:45 AM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 245 AM CDT WED JUN 10 1998 ...MAIN CONCERNS ARE PRECIPITATION CHANCES THIS MORNING AND AGAIN TONIGHT INTO THURSDAY... SATELLITE AND 88-D LOOPS SHOW CONVECTION IN SOUTH CENTRAL AND SOUTHEAST KANSAS AS WARM FRONT BEGINS TO RETURN NORTH. WILL HAVE POPS IN THE FORECAST FOR THIS MORNING WITH THIS EVENT. AFTER WARM FRONT MOVES THROUGH...MAIN EVENT WILL OCCUR TONIGHT INTO THURSDAY AS UPPER WAVE EJECTS NORTHEAST AND PUSHES SURFACE BOUNDARY EAST ACROSS THE AREA THURSDAY. LIKELY POPS CURRENTLY IN FORECAST FOR TONIGHT AND WILL KEEP THIS. MOST ACTIVITY WILL BE 03Z TONIGHT TO 15Z THURSDAY MORNING ALTHOUGH WITH THE UPPER WAVE NOT PASSING BY UNTIL THE AFTERNOON...COULD BE SOME ACTIVITY AGAIN AT THAT TIME. AVN LOOKS TOO FAST ON MOVEMENT OF UPPER WAVE. TEMPERATURES SHOULD BE IN THE 80S CWAWIDE TODAY AND THURSDAY. .TOP...NONE LWS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:18 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 32 min |
| Jun 10, 7:30 AM CDT | Tornado Warning | TOP | Republic, Washington | 30 min |
| Jun 10, 8:19 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| Jun 10, 8:43 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 57 min |
| Jun 10, 9:33 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 62 min |
| Jun 10, 5:26 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 29 min |
| Jun 10, 5:50 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 60 min |
| Jun 10, 6:19 PM CDT | Tornado Warning | TOP | Pottawatomie | 31 min |
| Jun 10, 6:36 PM CDT | Tornado Warning | TOP | Pottawatomie, Wabaunsee | 29 min |
| Jun 10, 6:53 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.